Flood, Sawyer
- When
- May 31, 7:00 PM CST
- Where
- Sawyer County, 0.31 mi N of Winter to 0.35 mi NE of Winter
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 45.824, -91.021
A few roads were washed out due to heavy rain.
Heavy rain from thunderstorms caused some flooding in the Winter, WI area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy rain from thunderstorms caused some flooding in the Winter, WI area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 5:37 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 637 PM CDT TUE MAY 31 2016 .UPDATE... Issued at 637 PM CDT Tue May 31 2016 Moderate to heavy rain continued to fall over much of northwest Wisconsin early this evening. Radar and observations reveal the heaviest rain, from 2 to 4 inches, from south central Sawyer county northeast toward west central Iron county. Calls to spotters and law enforcement reveal only minor flooding at this time. Area radars shows the overall intensity of the rain has diminished since late afternoon, but heavy rain will remain possible for the next few hours. The heaviest rain will gradually shift east with the 925mb axis of higher theta-e and convergence. Additional advisories or even warnings for the heavy rainfall may be needed yet this evening. && .SHORT TERM...(This evening through Wednesday) Issued at 240 PM CDT Tue May 31 2016 At 300pm, the vertically stacked low was centered in north central North Dakota...with the dry slot positioned across western minnesota...wrapping into the eastern Dakotas. Clouds and rain showers were found in the warm sector lifting over the eastern half of the forecast area. The dry slot will migrate over the Minnesota zones this evening...bringing a break to the precipitation. A few showers or thunderstorms will be possible through the evening along the leading edge of the dry slot in a region of surface convergence. however, latest high resolution guidance suggests any convection is isolated and short lived. Locations in Northern Wis can expect the showers and thunderstorms to persists through evening with periods of heavy rain and possible small hail. The severe risk looks minimal at this time as clouds limited heating today. The slow moving area of low pressure will reach NW minnesota around daybreak...tracking into Ontario Wednesday. The day will start dry for most locations...with Wrap around clouds and rain showers spreading south and east across the western lake superior region through the afternoon. These showers will be light with minimal QPF. winds will also be gusty out of the southwest to west as much cooler mid level air with 850hPa temps of only a few degrees above zero C pushes into the region. .LONG TERM...(Wednesday night through Monday) Issued at 344 AM CDT Tue May 31 2016 The northern stream upper level shortwave and closed low will continue to move slowly along the international border Wednesday Night. Some lingering showers are possible Wednesday night and into early Thursday, mainly across the northern portions of the CWA. A flat westerly flow will establish itself behind the departing system, with generally dry and cool conditions expected for Thursday and Thursday night. The weather will then make a dramatic change for the end of the work week and into the upcoming weekend. The flat northerly flow will amplify considerably on Friday night, as an upper level shortwave digs into minnesota and the western Lake Superior region on Friday night and Saturday. The system will eventually close off and remain over the Lake Superior region throughout the weekend. The best chance of showers and a few thunderstorms will be Friday and Friday night. The models are in good agreement concerning this system and we have generally high confidence in this solution. Cooler air will pull southward out of Canada behind this system, with cool northerly flow persisting for the end of the weekend. A warm up will then take place early in the upcoming work week. Highs throughout the period will generally be in the 60s and 70s. Lows will be in the 40s and 50s. The coolest night looks to be Thursday night, where some 30s will be possible. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 637 PM CDT Tue May 31 2016 Widespread rain and a few thunderstorms continued over northwest Wisconsin into parts of the Arrowhead this evening. This activity will gradually shift east through the evening hours. A mix of conditions from LIFR to VFR will occur. The lowest visibility/ceiling will occur around Lake Superior where a moist flow will continue off the lake tonight. Conditions will gradually improve either late tonight but more so on Wednesday as a surface low moves into northern Minnesota switching winds to south to southwest. Ceilings are expected to be mainly MVFR or low VFR on Wednesday. Showers are expected to move back into the rest of northern Minnesota as the low moves through the area. && .PRELIMINARY POINT TEMPS/POPS... DLH 43 61 46 64 / 30 30 20 10 INL 47 58 48 62 / 40 70 40 10 BRD 49 62 47 71 / 10 30 20 0 HYR 55 68 47 68 / 70 20 20 10 ASX 47 67 48 66 / 90 10 20 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...Small Craft Advisory until 4 AM CDT Wednesday for LSZ121-140>148. && UPDATE...Melde SHORT TERM...Graning AVIATION...Melde
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 446 PM CDT TUE MAY 31 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 446 PM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE NORTHLAND LATE THIS AFTERNOON AND EVENING...ESPECIALLY IN PARTS OF NORTHERN WISCONSIN. AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THE BIGGER THREAT WILL BE VERY HEAVY RAIN OVER PORTIONS OF SAWYER...ASHLAND...IRON...AND PRICE COUNTIES. SOME FLOODING WILL BE POSSIBLE THERE AS STORMS CONTINUE TO MOVE THROUGH THAT AREA INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS FRIDAY INTO SATURDAY...AND AGAIN ON SUNDAY. A FEW STORMS MAY BE STRONG WITH LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...ESPECIALLY IN NORTHERN WISCONSIN. LSZ121-140>148-011030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 446 PM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT STRONG NORTHEAST WINDS WILL CONTINUE ACROSS WESTERN LAKE SUPERIOR TONIGHT...BUT THEY WILL GRADUALLY DECREASE AS THE NIGHT WEARS ON. AS A RESULT...WAVE HEIGHTS WILL GRADUALLY SUBSIDE AS THE NIGHT WEARS ON. A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH 4 AM WEDNESDAY. SEE THE LATEST MARINE PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS FRIDAY INTO SATURDAY...AND AGAIN ON SUNDAY. A FEW STORMS MAY BE STRONG WITH LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL. MELDE/DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 SSE WINTER 45.80N 90.99W
05/31/2016 M0.25 INCH SAWYER WI CO-OP OBSERVER
.
&&
WLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT TUE MAY 31 2016
WIZ003-004-008-312200-
IRON-SAWYER-ASHLAND-
411 PM CDT TUE MAY 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SAWYER...
SOUTHERN ASHLAND AND WEST CENTRAL IRON COUNTIES...
AT 409 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR GLIDDEN TO 9 MILES EAST OF WINTER TO 6 MILES EAST OF EXELAND...
AND MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. STORMS WILL CONTINUE TO MOVE THROUGH THE SAME AREA OVER THE
NEXT 1 TO 2 HOURS PRODUCING MORE HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
WINTER...EXELAND...GLIDDEN...MORSE...OJIBWA...BLAISDELL LAKE AND LORETTA.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
LAT...LON 4595 9104 4630 9074 4625 9035 4598 9060
4598 9068 4590 9068 4564 9094 4564 9126
TIME...MOT...LOC 2109Z 219DEG 19KT 4610 9059 4587 9082 4567 9111
MELDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HEAVY RAIN 2 SSE WINTER 45.79N 91.00W
05/31/2016 M2.02 INCH SAWYER WI CO-OP OBSERVER
SINCE 200 PM.
&&
MSTEWARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 555 PM CDT TUE MAY 31 2016 WIZ003-004-009-312330- PRICE-IRON-ASHLAND- 555 PM CDT TUE MAY 31 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ASHLAND... WESTERN IRON AND CENTRAL PRICE COUNTIES... AT 554 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM NEAR BUTTERNUT TO NEAR CATAWBA...AND MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... PARK FALLS AND BUTTERNUT AROUND 600 PM CDT. PHILLIPS AROUND 625 PM CDT. OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CRANBERRY LAKE... WILSON LAKE NEAR PHILLIPS...MONTREAL...ISLAND LAKE IRON COUNTY...GILE FLOWAGE...MUSSER LAKE...BUTTERNUT LAKE AND PENCE. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS. LAT...LON 4607 9057 4648 9020 4564 9019 4538 9055 TIME...MOT...LOC 2254Z 218DEG 27KT 4605 9052 4550 9052 DAP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
632 PM CDT TUE MAY 31 2016
WIZ003-004-009-010000-
PRICE-IRON-ASHLAND-
632 PM CDT TUE MAY 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ASHLAND...
IRON AND NORTHEASTERN PRICE COUNTIES...
AT 631 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR SAXON TO 7 MILES SOUTHEAST OF TURTLE FLAMBEAU FLOWAGE...AND
MOVING NORTH AT 35 MPH.
WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE... PARK FALLS...TURTLE FLAMBEAU
FLOWAGE...HURLEY...MERCER...BUTTERNUT...SAXON...GURNEY...UPSON...GILE
...ISLAND LAKE IRON COUNTY...IRON BELT... MANITOWISH...GILE
FLOWAGE...ABD BUTTERNUT LAKE.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
LAT...LON 4598 8993 4598 9004 4573 9004 4574 9050
4652 9057 4643 9016 4634 9012 4630 8993
TIME...MOT...LOC 2331Z 199DEG 57KT 4657 9039 4601 9007
STEWARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
712 PM CDT TUE MAY 31 2016
WIZ002>004-008-009-010045-
PRICE-IRON-SAWYER-BAYFIELD-ASHLAND-
712 PM CDT TUE MAY 31 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SAWYER... ASHLAND...IRON...EASTERN BAYFIELD AND NORTHERN PRICE
COUNTIES...
AT 711 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
17 MILES EAST OF RASPBERRY ISLAND TO 6 MILES NORTHEAST OF
BUTTERNUT...AND MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...AND TORRENTIAL RAINFALL
CAN BE EXPECTED WITH THESE STORMS. RAINFALL RATES OF 1 TO NEARLY 2
INCHES OF RAIN IN AN HOUR CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PARK FALLS...TURTLE FLAMBEAU FLOWAGE...CHIPPEWA FLOWAGE...ASHLAND...
WASHBURN...HURLEY...PHILLIPS...MERCER...SANBORN...FIFIELD...MELLEN...
BARKSDALE...BAYFIELD...MARANGO...BUTTERNUT...SAXON...LA POINTE...GURNEY...
NAMEKAGON AND GILE.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
LAT...LON 4592 9113 4702 9097 4707 9034 4701 9036
4694 9046 4692 9039 4687 9042 4673 9072
4662 9053 4660 9044 4654 9040 4655 9033
4652 9031 4650 9022 4634 9012 4630 8993
4598 9000 4598 9004 4580 9005 4557 9012
TIME...MOT...LOC 0011Z 270DEG 49KT 4699 9041 4609 9042
STEWARTThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
A few roads were washed out due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639405.